Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 316, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 16, 2002, 4:16 PM CDT for Jefferson County, Mississippi. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2002, 4:16 PM CDT (21:16 UTC)
- Expired
- Jul 16, 2002, 4:55 PM CDT
- In force
- 39 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Jefferson County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:18 PM CDT | Thunderstorm Wind | Rodney, MS | Several powerlines were blown down in the Rodney Lake and Church Hill areas. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -189 J/kg
- Mixed-layer LCL
- 1098 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
275 WUUS54 KJAN 162116 SVRJAN MSC063-162155- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 416 PM CDT TUE JUL 16 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JEFFERSON COUNTY IN SOUTHWEST MISSISSIPPI * UNTIL 455 PM CDT * AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER JEFFERSON COUNTY...OR ABOUT 22 MILES NORTHEAST OF NATCHEZ...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL JEFFERSON COUNTY WINDS UP TO 60 MPH ARE LIKELY WITH THIS STORM. HAIL TO THE SIZE OF DIMES IS LIKELY WITH THIS STORM. LAT...LON 3183 9134 3171 9117 3185 9100 3188 9126
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:40 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 16, 2:40 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 240 PM CDT TUE JUL 16 2002 CONCERNS WILL ONCE AGAIN BE WITH LINGERING AFTERNOON CONVECTION FOR THE FIRST PERIOD. WE THEN SHIFT TO A BRIEF DRY PERIOD TUE-THU AS UPPER RIDGE BUILDS IN. FOR THE REST OF TODAY...THE BEST MOISTURE AND INSTABILITY WILL EXIST ALONG AND WEST OF THE MS RIVER. HERE THE 850 WINDS HAVE BACKED TO THE SOUTH AND HAVE ALLOWED FOR A NICE THETA E AXIS TO SET UP. POPS WILL FIT CURRENT RADAR TRENDS AT ISSUANCE TIME. AS HAS BEEN TALKED ABOUT...UPPER RIDGE WILL CONTINUE MOVING INTO THE AREA AND REMAIN IN PLACE THROUGH THU. WILL REMOVE POPS EAST OF I-55 AND MENTION ISOLATED WEST WED/THU. WEST WILL BE THE LOCATION CLOSEST TO THE UPPER SHEAR AXIS THAT HAS BEEN CAUSING OUR WET WEATHER OF LATE. WITH PLENTY OF SUN FOR WED/THU...TEMPS WILL CLIMB INTO THE MID 90S. ONCE AGAIN...ETA WANTS TO REALLY DRY THE SFC MOISTURE. ONCE AGAIN...THIS LOOKS OVER DONE AS SFC MOISTURE WILL BE PLENTIFUL FROM RECENT RAINS AND SHOULD KEEP DEW PTS AROUND 70 DEGREES. A MAX TEMP OF 95 AND A DEW PT OF 70 WILL YIELD A HEAT INDEX OF 101. FAIRLY MUGGY...BUT WILL NOT MENTION IN ZONES AT THIS TIME. SCATTERED RAIN CHANCES WILL RE-ENTER THE PICTURE BY FRI AFTERNOON. MID/UPPER LEVEL TROUGH WILL APPROACH FORM THE NW AND PUSH THE UPPER RIDGE BACK TO THE SOUTH. FRI AND SAT...UPPER THROUGH WILL MAINLY EFFECT AREAS ALONG AND NORTH OF I-20...WILL MENTION SCT POPS THOSE LOCATIONS. SUN THROUGH TUE...DEFORMATION ZONE DEVELOPS OVER THE AREA. THIS SHOULD ALLOW FOR SCT CHANCES ACROSS THE ENTIRE AREA. ONE CONCERN WITH THE RAIN CHANCES FOR THE EXTENDED...WILL BE WITH THE POSSIBLE LACK OF DEEP MOISTURE. MEDIUM RANGE GUIDANCE IS NOT OVERLY IMPRESSIVE WITH MOISTURE. HOWEVER...THERE ARE A FEW THINGS THAT COULD OVERCOME THIS POSSIBLE DRYNESS. GROUND MOISTURE...WHICH WE HAVE PLENTY OF AND THE LACK OF ANY AIRMASS CLEANING OUT THE MOISTURE. AS MENTIONED BEFORE...SCT CHANCES SUN/TUE. JAN 70/94/72/95/73 0000 MEI 69/95/70/95/72 0000 .JAN... AR...NONE. LA...NONE. MS...NONE. 36
In the hours before
Special weather statement, Jul 16, 1:35 PM CDT, 2 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 135 PM CDT TUE JUL 16 2002 ...THUNDERSTORMS... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS SOUTHEAST ARKANSAS...EASTERN LOUISIANA...AND MUCH OF MISSISSIPPI THROUGH 9 PM. THE THUNDERSTORMS SHOULD BE MOST NUMEROUS WEST OF A GREENWOOD TO VICKSBURG TO FAYETTE LINE. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE. DAYTIME HEATING WILL COMBINE WITH AVAILABLE MOISTURE AND AN UNSTABLE AIRMASS TO RESULT IN THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND EVENING. BUILDING HIGH PRESSURE ALOFT WILL HAS BROUGHT SLIGHTLY DRIER CONDITIONS TO MUCH OF CENTRAL AND EASTERN MISSISSIPPI. BECAUSE OF THIS...ONLY ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THESE AREAS. ANY OF THE STRONGER STORMS COULD PRODUCE WIND GUSTS UP TO 40 MILES AN HOUR AND FREQUENT LIGHTNING. RAINFALL AMOUNTS FROM THE THUNDERSTORMS THIS AFTERNOON SHOULD AVERAGE BETWEEN A TENTH AND A QUARTER OF AN INCH. HOWEVER...THE STRONGER STORMS COULD PRODUCE LOCALLY HIGHER AMOUNTS OF BETWEEN 1 AND 2 INCHES. THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...WILL NOT BE NECESSARY THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.